Alert archive / Indiana / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 94, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Jul 8, 2016, 11:40 AM EDT for Bartholomew County, Decatur County, Jennings County, Indiana. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 8, 2016, 11:40 AM EDT (15:40 UTC)
- Expired
- Jul 8, 2016, 12:15 PM EDT
- In force
- 35 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Bartholomew County, IN, Decatur County, IN, Jennings County, IN
The radar
The Indianapolis radar (KIND), 86 km from the middle of the area, began a volume at 15:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 3.7 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 116 J/kg
- Mixed-layer CIN
- -356 J/kg
- Mixed-layer LCL
- 737 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 144 m²/s²
- 0-3 km storm-relative helicity
- 206 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
396
WUUS53 KIND 081540
SVRIND
INC005-031-079-081615-
/O.NEW.KIND.SV.W.0094.160708T1540Z-160708T1615Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1140 AM EDT FRI JUL 8 2016
THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN JENNINGS COUNTY IN SOUTHEASTERN INDIANA...
DECATUR COUNTY IN CENTRAL INDIANA...
EASTERN BARTHOLOMEW COUNTY IN CENTRAL INDIANA...
* UNTIL 1215 PM EDT
* AT 1139 AM EDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES NORTH
OF NORTH VERNON...OR 12 MILES EAST OF COLUMBUS...MOVING EAST AT 45
MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
COLUMBUS...GREENSBURG...HOPE...WESTPORT...ELIZABETHTOWN...
HARTSVILLE...MILLHOUSEN...GRAMMER...BURNEY...NEWBERN...
LAKE SANTEE...LETTS...NEWPOINT AND NEBRASKA.
THIS INCLUDES INTERSTATE 74 BETWEEN MILE MARKERS 133 AND 144.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3920 8544 3906 8544 3905 8580 3927 8585
3942 8530 3927 8530
TIME...MOT...LOC 1539Z 263DEG 38KT 3914 8570
HAIL...<.75IN
WIND...60MPH
$$
PUMA2 follow-up statements
074
WWUS53 KIND 081552
SVSIND
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1152 AM EDT FRI JUL 8 2016
INC005-081601-
/O.CAN.KIND.SV.W.0094.000000T0000Z-160708T1615Z/
BARTHOLOMEW IN-
1152 AM EDT FRI JUL 8 2016
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN BARTHOLOMEW COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.
LAT...LON 3920 8544 3906 8544 3911 8568 3928 8569
3936 8530 3927 8530
TIME...MOT...LOC 1551Z 261DEG 38KT 3917 8554
$$
INC031-079-081615-
/O.CON.KIND.SV.W.0094.000000T0000Z-160708T1615Z/
JENNINGS IN-DECATUR IN-
1152 AM EDT FRI JUL 8 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 PM EDT
FOR NORTHEASTERN JENNINGS AND SOUTHERN DECATUR COUNTIES...
AT 1151 AM EDT...A SEVERE THUNDERSTORM WAS LOCATED 12 MILES
NORTHEAST OF NORTH VERNON...OR 19 MILES SOUTHWEST OF
BATESVILLE...MOVING EAST AT 45 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
GREENSBURG...WESTPORT...MILLHOUSEN...LETTS...NEWPOINT AND NEBRASKA.
THIS INCLUDES INTERSTATE 74 BETWEEN MILE MARKERS 139 AND 144.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
WHEN THUNDER ROARS...GO INDOORS!
&&
LAT...LON 3920 8544 3906 8544 3911 8568 3928 8569
3936 8530 3927 8530
TIME...MOT...LOC 1551Z 261DEG 38KT 3917 8554
HAIL...<.75IN
WIND...60MPH
$$
PUMA261
WWUS53 KIND 081612
SVSIND
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1212 PM EDT FRI JUL 8 2016
INC031-079-081621-
/O.EXP.KIND.SV.W.0094.000000T0000Z-160708T1615Z/
JENNINGS IN-DECATUR IN-
1212 PM EDT FRI JUL 8 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN JENNINGS AND
SOUTHERN DECATUR COUNTIES WILL EXPIRE AT 1215 PM EDT...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.
LAT...LON 3920 8544 3906 8544 3911 8568 3928 8569
3936 8530 3927 8530
TIME...MOT...LOC 1606Z 263DEG 38KT 3917 8554
$$
PUMAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 10:20 AM EDT, 1 hour 20 minutes earlier.
Area forecast discussion, Jul 8, 10:20 AM EDT, 1 hour 20 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 1020 AM EDT FRI JUL 8 2016 .UPDATE... The AVIATION Section has been updated below. && .SYNOPSIS... Issued at 253 AM EDT Fri Jul 8 2016 A cold front will move through central Indiana today bringing chances for showers and thunderstorms. Afterward high pressure will build in and should provide a dry weekend. Another frontal system will bring more rain chances next week. Temperatures will cool down for the weekend, but return to above normal next week. && .NEAR TERM /This afternoon/... Issued at 931 AM EDT Fri Jul 8 2016 Surface analysis late this morning shows a weak trough of low pressure over Illinois pushing toward Indiana. Low pressure was found across the Great lakes. Radar shows some sct TSRA over southwest parts of Central Indiana. Dew points remain very moist...in the lower 70s. Models suggest the weak cool front/trough over Illinois will push across Central Indiana this afternoon. Rapid refresh has trended to developing more precip along and ahead of this system. Meanwhile...TSRA are blossoming south of IND. Forecast soundings show ample moisture and instability ahead of the front with attainable convective temps in the middle 80s and over 2300 j/kg of CAPE. Thus will trend pops slightly higher as some Hit and miss TSRA development is expected this afternoon. With much more sunshine expected at most locations today...Ongoing warm high temperatures in the mid to upper 80s look reasonable. && .SHORT TERM.../Tonight through Sunday night/ Issued at 253 AM EDT Fri Jul 8 2016 Focus is on any chances for rain through the period. Kept some slight chance PoPs far east early this evening to account for any lingering convection. Otherwise tonight should be dry with the cold front exiting the area. On Saturday, a second surge of drier air will work into the area as a weak surface trough moves through. Cannot rule out an isolated shower with this feature, but feel moisture is limited enough so that coverage would be too low to mention. Will continue with a dry forecast. High pressure will then build in and keep the area dry Sunday and Sunday night. An upper level system should remain far enough southwest Sunday night to keep that period dry as well. Stuck with a blend for temperatures through the period. && .LONG TERM /Monday through Thursday/... Issued at 315 AM EDT FRI Jul 8 2016 High pressure which will bring dry weather over the weekend will move on to the east and thunderstorm chances will slowly increase after the weekend as a warm front moves our way. there are big disagreement between models on how fast this happens. The GFS seems overly aggressive in spreading thunderstorms our way Monday night as it moves an upper disturbance across north central Indiana then. The GEMNH and 00Z European models track this upper disturbance across Kentucky and keeping northern and central sections dry until Tuesday. Will go with the 2nd scenario as the GFS seems to be an outlier. Anyways better chances of thunderstorms will occur most areas from Tuesday on as warm front moves across our region and a couple of upper weather disturbances move our way. It will become warmer and more humid by the middle of next week with highs rising to the upper 80s to around 90 and lows in the lower 70s. Went near or slightly above super blend temperatures most periods. && .AVIATION /Discussion for the 08/1500Z TAF Update/... Issued at 1012 AM EDT Fri Jul 8 2016 UPDATE... Adjusted timing of VCSH at KIND to Fri 16Z as scattered showers increase in coverage to the south of TAF site. PREVIOUS DISCUSSION... Areas of stratus/fog with locally IFR occurring at some TAF sites for the first hour...Otherwise VFR. Areas of stratus/fog mainly at KLAF and KBMG will burn off in the next hour or two. Radar shows showers and thunderstorms over southern portions of Illinois and Indiana and these will stay mainly south of TAF sites. Scattered showers and a few thunderstorms will develop along a cold front this afternoon. Confidence is low so only mention VCSH for now. After cold front moves through...clouds will clear during the evening. Winds will become west 7 to 10 knots by late morning... up to 12 knots this afternoon and decrease to 6 knots or less tonight. && .IND Watches/Warnings/Advisories...NONE. && SYNOPSIS...50 NEAR TERM...PUMA SHORT TERM...50 LONG TERM....JH AVIATION...JH/TDUD
Hazardous weather outlook, Jul 8, 5:03 AM EDT, 6 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 503 AM EDT FRI JUL 8 2016 INZ021-028>031-035>039-043>047-051>055-060>063-067>070-090915- CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-BOONE- TIPTON-HAMILTON-VERMILLION-PARKE-PUTNAM-HENDRICKS-MARION-VIGO-CLAY- OWEN-MORGAN-JOHNSON-SULLIVAN-GREENE-MONROE-BROWN-KNOX-DAVIESS-MARTIN- LAWRENCE- INCLUDING THE CITIES OF...LAFAYETTE...FRANKFORT...KOKOMO... CRAWFORDSVILLE...INDIANAPOLIS...TERRE HAUTE...BLOOMINGTON... VINCENNES...BEDFORD 503 AM EDT FRI JUL 8 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT. OUTLOOK: THUNDERSTORMS ARE POSSIBLE...AND A FEW COULD BE SEVERE. HAZARDS: DAMAGING WINDS...HEAVY RAINFALL...LARGE HAIL AND LIGHTNING....HEAT INDEX VALUES MID TO UPPER 90S. TIMING: HIGHEST CHANCES FOR SEVERE STORMS WILL BE AFTER 300 PM. CHANCES FOR THUNDERSTORMS END BY 800 PM. DISCUSSION: A COLD FRONT WILL MOVE INTO THE AREA TODAY AND INTERACT WITH WARM AND HUMID AIR TO PRODUCE SCATTERED THUNDERSTORMS. A FEW OF THE STORMS COULD BE SEVERE THIS AFTERNOON. AHEAD OF THE FRONT...HEAT INDEX VALUES WILL BE IN THE MID AND UPPER 90S. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. OUTLOOK: THUNDERSTORMS ARE POSSIBLE THROUGH MUCH OF NEXT WEEK OVER ALL OR PARTS OF CENTRAL INDIANA. SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME...BUT HEAVY RAINFALL AND LIGHTNING ARE THREATS FROM ANY THUNDERSTORM. DISCUSSION: A FRONTAL SYSTEM WILL BRING A RETURN OF THUNDERSTORM CHANCES NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) INZ040>042-048-049-056-057-064-065-071-072-090915- MADISON-DELAWARE-RANDOLPH-HANCOCK-HENRY-SHELBY-RUSH-BARTHOLOMEW- DECATUR-JACKSON-JENNINGS- INCLUDING THE CITIES OF...ANDERSON...MUNCIE...SHELBYVILLE... COLUMBUS...SEYMOUR 503 AM EDT FRI JUL 8 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT. OUTLOOK: THUNDERSTORMS ARE POSSIBLE...AND A FEW COULD BE SEVERE. HAZARDS: DAMAGING WINDS...HEAVY RAINFALL...LARGE HAIL AND LIGHTNING....HEAT INDEX VALUES MID TO UPPER 90S. TIMING: HIGHEST CHANCES FOR SEVERE STORMS WILL BE AFTER 300 PM. CHANCES FOR THUNDERSTORMS END BY 1000 PM. DISCUSSION: A COLD FRONT WILL MOVE INTO THE AREA TODAY AND INTERACT WITH WARM AND HUMID AIR TO PRODUCE SCATTERED THUNDERSTORMS. A FEW OF THE STORMS COULD BE SEVERE THIS AFTERNOON. AHEAD OF THE FRONT...HEAT INDEX VALUES WILL BE IN THE MID AND UPPER 90S. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. OUTLOOK: THUNDERSTORMS ARE POSSIBLE THROUGH MUCH OF NEXT WEEK OVER ALL OR PARTS OF CENTRAL INDIANA. SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME...BUT HEAVY RAINFALL AND LIGHTNING ARE THREATS FROM ANY THUNDERSTORM. DISCUSSION: A FRONTAL SYSTEM WILL BRING A RETURN OF THUNDERSTORM CHANCES NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE)
In the hours before
Special weather statement, Jul 8, 10:33 AM EDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1033 AM EDT FRI JUL 8 2016
INZ062-063-071-081515-
JACKSON IN-BROWN IN-MONROE IN-
1033 AM EDT FRI JUL 8 2016
...SPECIAL WEATHER STATEMENT...
AT 1032 AM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR BLOOMINGTON...MOVING EAST AT 30 MPH.
WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
BLOOMINGTON...NASHVILLE...ELLETTSVILLE...STINESVILLE...
WOODVILLE HILLS...HARRODSBURG...INDIANA UNIVERSITY...GNAW BONE...
ELKINSVILLE...FAIRFAX STATE RECREATION AREA...SMITHVILLE...STORY...
YELLOWWOOD LAKE...UNIONVILLE...HELMSBURG...CHARLES DEAM WILDERNESS...
LAKE LEMON...WHITEHALL AND MONROE RESERVOIR.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
WHEN THUNDER ROARS...GO INDOORS!
&&
LAT...LON 3897 8628 3899 8628 3899 8639 3903 8668
3921 8669 3931 8666 3930 8613 3896 8620
TIME...MOT...LOC 1432Z 279DEG 27KT 3915 8665
PUMAThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 10:33 AM EDT | Special Weather Statement | IND | Brown, Monroe | 42 min |
| Jul 8, 12:42 PM EDT | Special Weather Statement | IND | Lawrence | 48 min |
| Jul 8, 5:40 PM EDT | Special Weather Statement | IND | Lawrence | 50 min |
| Jul 8, 5:53 PM EDT | Severe Thunderstorm Warning | IND | Lawrence, Martin | 35 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.